Alert archive / Kansas / Winter Storm Watches in 2006
Winter Storm Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm watch at Mar 19, 2006, 3:44 AM CST for 12 counties in Kansas. It took effect at Mar 20, 2006, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 19, 2006, 3:44 AM CST (09:44 UTC)
- In effect from
- Mar 20, 2006, 6:00 AM CST
- Expired
- Mar 19, 2006, 1:40 PM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Grant County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 19, 2:32 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 19, 2:32 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 232 AM CST SUN MAR 19 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE IS WHEN THE CHANGEOVER TO SNOW WILL OCCUR ACROSS CWA AND RESULTING SNOWFALL TOTALS. GFS HAD THE BEST UPPER AIR ANALYSIS AT 00Z WITH A DEEPER SYSTEM OVER THE WESTERN U.S. COMPARED TO THE NAM. THE NAM ALSO LOOKS TOO PROGRESSIVE WITH THE WHOLE SYSTEM IN THE 36-60HR TIME FRAME. CANADIAN IS SIMILAR TO THE GFS AS WELL. IN GENERAL WILL BE LEANING TOWARD THE GFS FOR THIS FORECAST. FOR TODAY...CURRENT REGIONAL RADAR SHOWS AREA OF LIGHT TO MODERATE RAIN EXITING OUT OF NORTHERN CWA AT THIS TIME WITH JUST SOME DRIZZLE AND FOG OVER MUCH OF THE CWA. TO THE SOUTH...THERE ARE SOME MORE LIGHT RAIN SHOWERS THAT MAY MAKE IT INTO FAR SOUTHEASTERN COUNTIES THIS MORNING...BUT OTHERWISE EXPECT THE DRIZZLE AND FOG TO CONTINUE THROUGH 18Z. THIS AFTERNOON...THE FIRST IN A SERIES OF DISTURBANCES WILL BE ROUNDING THE BASE OF THE UPPER LOW AND BRING A BETTER CHANCE FOR SOME RAIN TO THE CWA WITH BEST LIFT OCCURRING OVER THE EASTERN ZONES. TO THE NORTH...THERE MAY BE ENOUGH COLD AIR FILTERING IN AFTER 21Z TO PRODUCE SOME SLEET NEAR I-70. THIS AREA OF SLEET WILL GRADUALLY MOVE SOUTH OVERNIGHT WITH MOST AREAS ONLY EXPECTED TO SEE AN HOUR OR TWO OF IT BEFORE A COMPLETE CHANGEOVER TO SNOW. BASED ON H85 TEMPS AND THICKNESS VALUES...THINK TWO NORTHERN ROWS OF COUNTIES WILL SEE ALL SNOW BY 06Z...THEN ALL COUNTIES BY 12Z. WINDS WILL BE INCREASING OVERNIGHT OUT OF THE NORTHEAST TO 15 TO 25 MPH AND COMBINE WITH THE SNOW TO START CREATING SOME TRAVEL PROBLEMS. H70 LOW WILL BE CLOSING OFF OVERNIGHT IN NORTHERN NM AND MOVING ENE THROUGH THE DAY MONDAY. THIS TRACK PUTS IT INTO CENTRAL KS BY 00Z TUE. GIVEN THIS...EXPECT HEAVY SNOW TO BE FALLING ACROSS NORTHERN HALF OF CWA THROUGH MUCH OF THE DAY MONDAY. FURTHER TO THE SOUTH...SNOWFALL AMOUNTS SHOULD BE LESS BASED ON THIS TRACK AND THE FACT THE CHANGEOVER WILL NOT BE UNTIL MORNING. QPF OFF OF GFS AND EVEN THE NAM IS SHOWING 1.25+ INCHES BETWEEN 06Z MON AND 06Z TUE ACROSS FAR NORTHERN CWA. SEE NO REASON TO DOUBT THIS...AND LOOKING AT CROSS SECTIONS...COULD SEE SOME BANDING NORTH OF A LARNED TO NESS CITY LINE. FOR NOW WILL UPGRADE ALL AREAS IN A WATCH TO A WINTER STORM WARNING PLUS HAMILTON AND KEARNY COUNTIES. ALL OTHER AREAS I WILL ISSUE A WATCH SINCE NOT SURE ABOUT WARNING CRITERIA...BUT ADVISORY CRITERIA SNOWS WILL LIKELY OCCUR AND COMBINE WITH STRONG WINDS TO CREATE HAZARDOUS TRAVEL CONDITIONS. I WILL GO WITH SNOWFALL TOTALS OF 10-14 INCHES FAR NORTHERN ZONES WITH 8-12 INCHES ACROSS CENTRAL CWA AND THEN 4-8 ELSEWHERE EXCEPT FAR SOUTHWEST WHERE ONLY 2-5 IS EXPECTED. SYSTEM WILL BE MOVING OUT MONDAY NIGHT...BUT AM A LITTLE CONCERNED MODELS ARE CUTTING OFF PRECIP TOO FAST GIVEN PLACEMENT OF UPPER LOW AT 00Z AND THAT THESE CUTOFF SYSTEMS TYPICALLY MOVE SLOWER THAN IS EXPECTED...ESPECIALLY WITH SOME BLOCKING OCCURRING OVER THE NORTHEASTERN U.S. KEPT IN LIKELY POPS ACROSS EASTERN CWA THROUGH 06Z THEN TAPER THEM OFF TO ZERO BY TUESDAY MORNING. NORTHERLY WINDS WILL CONTINUE AT 10-20 MPH THROUGH MONDAY NIGHT AND MOSTLY CLOUDY SKIES WILL LINGER...SO DO NOT THINK TEMPERATURES WILL PLUMMET WITH THE FRESH SNOW ON THE GROUND...BUT THEY WILL LIKELY GET INTO THE UPPER TEENS TO AROUND 20. DAYS 3-7... UPPER SYSTEM THAT IS EXPECTED TO BRING THE MOST SNOW SOUTHWEST KANSAS HAS SEEN ALL SEASON WILL BE DEPARTING ON TUESDAY WITH MAYBE A FEW LIGHT SNOW SHOWERS LINGERING IN THE EAST EARLY ON. ANOTHER SYSTEM FOLLOWS ON ITS HEALS...MOVING ACROSS THE CENTRAL PLAINS WEDNESDAY AND THURSDAY. BASED ON MODEL FORECASTS FROM THE ECMWF/GFS THE BEST CHANCE OF PRECIP WILL BE ACROSS THE NORTHERN CWA SO RAISED POPS TO CHC CATEGORY THERE. THE 850MB ZERO LINE WOBBLES BACK AND FORTH ACROSS THE CWA DURING THIS TIME SO WILL GO WITH RAIN OR SNOW FOR PRECIP TYPE...TRYING NOT TO GET TOO FANCY. THE WEATHER QUIETS DOWN AFTER THIS SYSTEM WITH NW FLOW ALOFT AND SLOWLY WARMING TEMPERATURES BY THE WEEKEND. HIGHS EARLY ON WILL BE AFFECTED BY SNOW COVER ON THE GROUND FROM THE MONDAY SYSTEM SO ELECTED NOT TO CHANGE MUCH AT ALL AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 30 31 20 / 50 100 100 60 GCK 42 30 31 18 / 20 100 100 40 EHA 49 29 30 16 / 20 100 80 30 LBL 43 31 32 18 / 20 100 90 30 HYS 39 28 29 20 / 50 100 100 60 P28 44 33 34 23 / 50 100 100 40 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ MONDAY NIGHT FOR KSZ030-KSZ031-KSZ043- KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066- KSZ077-KSZ078-KSZ079. WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR KSZ074-KSZ075-KSZ076-KSZ080-KSZ081-KSZ084-KSZ085-KSZ086- KSZ087-KSZ088-KSZ089-KSZ090. && FN28/27
Hazardous weather outlook, Mar 18, 4:27 AM CST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CST SAT MAR 18 2006 KSZ030-031-043>046-061>066-074>081-084>090-191030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CST SAT MAR 18 2006 /327 AM MST SAT MAR 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF SOUTHWEST KANSAS TODAY AND TONIGHT. NONE OF THIS ACTIVITY IS EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS WESTERN KANSAS BY SUNDAY AFTERNOON. A FEW OF THE STORMS ACROSS FAR WESTERN KANSAS WEST OF A LAKIN TO MEADE LINE COULD BECOME SEVERE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PORTIONS OF SOUTHWEST KANSAS ON MONDAY AS COLD AIR WRAPS INTO A POTENT UPPER LEVEL STORM SYSTEM MOVING ACROSS THE REGION. IN ADDITION, STRONG NORTH TO NORTHEAST WINDS MAY CREATE NEAR BLIZZARD LIKE CONDITIONS IN SOME AREAS WHICH COULD AFFECT TRAVEL. STAY TUNED TO THE LATEST FORECAST UPDATES AND BE ALERT IN CASE A WINTER STORM WATCH OR WARNING IS ISSUED FOR YOUR AREA. THERE IS A CHANCE OF SNOW ON WEDNESDAY OR THURSDAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS. DETAILS REGARDING THIS SYSTEM ARE UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:44 AM CST | Winter Storm Warning | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 18 more | 42 hr |
| Mar 19, 1:40 PM CST | Winter Weather Advisory | DDC | Barber, Comanche, Pratt | 32 hr |
Nearby
Winter Storm Watches in Kansas, 2006Every winter storm watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.